"Stopping 5-ASA safe upon anti-TNF induction for Crohn’s disease"
Discontinuing 5-aminosalicylate therapy after starting anti-TNF therapy did not heighten the risk for adverse clinical events among patients with Crohn’s disease, according to a study presented at Digestive Disease Week. “5-aminosalycilates (5-ASA) are often used in the treatment of ulcerative colitis and Crohn’s disease,” Ryan C. Ungaro, MD, from the Icahn School of Medicine at Mount Sinai, said during his presentation. Currently, there are no data on whether or not it is safe to stop 5-ASA in patients with Crohn’s disease who need escalation of therapy with an anti-TNF agent, he said. “These results suggest that patients with Crohn’s disease may safely discontinue 5-ASA after starting biologic therapy,” Dr. Ungaro said. “However, our results need to be validated in prospective studies.”
— Ryan C. Ungaro, MD, Assistant Professor, Medicine, Gastroenterology, Icahn School of Medicine at Mount Sinai